STABILITY AND BIFURCATION IN A MODULATED BURGERS SYSTEM.

W. E. Olmstead*, S. H. Davis

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

The stability of the null state for a nonlinear Burgers system is examined. The results include (i) an energy estimate for global stability for states involving arbitrary modulation in time, and (ii) an analysis of the bifurcation from the null state for slow modulations. For the slow modulations it is determined that the amplitude A( tau ) of the bifurcated disturbance velocity satisfies a Landau-type equation with time-dependent growth rate theta ( tau ). Particular attention is given to periodic and quasiperiodic modulations of the system, which lead to analogous behavior in theta ( tau ). For each of these oscillatory-type modulations, it is found that A**2( tau ) has the same long-time mean value as the unmodulated case, implying no alteration of the final mean kinetic energy. Applications to various fluid-dynamical phenomena are discussed.

Original languageEnglish (US)
Pages (from-to)467-477
Number of pages11
JournalQuarterly of Applied Mathematics
Volume39
Issue number4
DOIs
StatePublished - 1982

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint Dive into the research topics of 'STABILITY AND BIFURCATION IN A MODULATED BURGERS SYSTEM.'. Together they form a unique fingerprint.

Cite this